Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Common zeros of two Bessel functions

Authors: T. C. Benton and H. D. Knoble
Journal: Math. Comp. 32 (1978), 533-535
MSC: Primary 33A40; Secondary 65D20
MathSciNet review: 0481160
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: There is a theorem that two Bessel functions $ {J_\mu }(x)$ and $ {J_\nu }(x)$ can have no common positive zeros if $ \mu $ is an integer and $ \nu = \mu + m$ where m is an integer, but this does not preclude the possibility that for unrestricted real positive $ \mu $ and $ \nu $ not differing by an integer, the two functions $ {J_\mu }(x)$ and $ {J_\nu }(x)$ can have common zeros. An example is found where two such functions have two positive zeros in common.

References [Enhancements On Off] (What's this?)

  • [1] R. P. Brent, An algorithm with guaranteed convergence for finding a zero of a function, Comput. J. 14 (1971), 422–425. MR 0339475 (49 #4234)
  • [2] W. GAUTSCHI, "Algorithm 236, Bessel functions of the first kind," Comm. ACM, v. 7, 1964, pp. 479-480.
  • [3] HARVARD COMPUTATION LABORATORY, Tables of Bessel Functions, 1947-1951 Annals, vols. III-XIV, Harvard Univ. Press, Cambridge, Mass.
  • [4] F. W. J. Olver, A further method for the evaluation of zeros of Bessel functions and some new asymptotic expansions for zeros of functions of large order, Proc. Cambridge Philos. Soc. 47 (1951), 699–712. MR 0043551 (13,283c)
  • [5] Bessel functions. Part III: Zeros and associated values, Royal Society Mathematical Tables, Vol. 7. Prepared under the direction of the Bessel Functions Panel of the Mathematical Tables Committee, Cambridge University Press, New York, 1960. MR 0119441 (22 #10202)
  • [6] G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, England; The Macmillan Company, New York, 1944. MR 0010746 (6,64a)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33A40, 65D20

Retrieve articles in all journals with MSC: 33A40, 65D20

Additional Information

PII: S 0025-5718(1978)0481160-X
Article copyright: © Copyright 1978 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia